Alert archive / Nevada / Winter Storm Warnings in 2024
Winter Storm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Jan 20, 2024, 12:07 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California. It took effect at Jan 20, 2024, 10:00 PM PST. It was in force for 60 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2024, 12:07 AM PST (08:07 UTC)
- In effect from
- Jan 20, 2024, 10:00 PM PST
- Expired
- Jan 23, 2024, 10:00 AM PST
- In force
- 60 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 4:00 AM PST | SNOW 8 | 4 Nnw Mt. Charleston, NV | Lee Canyon SNOTEL Storm total snowfall from 2200 Jan 20th through 0400 Jan 23rd. |
| Jan 23, 4:00 AM PST | SNOW 9 | 1 Ese Mt. Charleston, NV | Rainbow Canyon SNOTEL reports storm total snowfall of 9 inches from 2200 Jan 20th through 0400 Jan 23rd at an elevation of 7860. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWUS45 KVEF 200807 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1207 AM PST Sat Jan 20 2024 CAZ519-NVZ018-019-210600- /O.UPG.KVEF.WS.A.0001.240121T0600Z-240123T1800Z/ /O.NEW.KVEF.WS.W.0002.240121T0600Z-240123T1800Z/ Eastern Sierra Slopes-Sheep Range-Spring Mountains- Red Rock Canyon- Including Aspendell and Hayford Pk 1207 AM PST Sat Jan 20 2024 ...WINTER STORM WARNING IN EFFECT FROM 10 PM SATURDAY TO 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. For the eastern Sierra slopes, total snow accumulations of 6 to 12 inches at the resort level and two to three feet at the crest. For the Spring Mountains and Sheep Range, total snow accumulations of 12 to 24 inches between 7000 and 8000 feet and up to three feet at the mountain peaks. * WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From 10 PM this evening through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...There will be multiple rounds of snow from Saturday through Tuesday. Snow levels will begin around 6000 feet this evening, rising to 7000 to 7500 feet by Monday morning. The heaviest and densest snow is likely to fall Monday into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
7 follow-up statements
936 WWUS45 KVEF 210540 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 940 PM PST Sat Jan 20 2024 CAZ519-NVZ018-019-211745- /O.CON.KVEF.WS.W.0002.240121T0600Z-240123T1800Z/ Eastern Sierra Slopes-Sheep Range-Spring Mountains- Red Rock Canyon- Including Aspendell and Hayford Pk 940 PM PST Sat Jan 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. For the eastern Sierra slopes, total snow accumulations of 6 to 12 inches at the resort level and two to three feet at the crest. For the Spring Mountains and Sheep Range, total snow accumulations of 12 to 18 inches between 7000 and 8000 feet and upwards of two feet at the mountain peaks. * WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...From 10 PM this evening through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...There will be multiple rounds of snow from Saturday through Tuesday. Snow levels will begin around 6000 feet this evening, rising to 7000 to 7500 feet by Monday morning. The heaviest and densest snow is likely to fall Monday into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
317 WWUS45 KVEF 211708 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 908 AM PST Sun Jan 21 2024 CAZ519-NVZ018-019-221300- /O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Eastern Sierra Slopes-Sheep Range-Spring Mountains- Red Rock Canyon- Including Aspendell and Hayford Pk 908 AM PST Sun Jan 21 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. For the eastern Sierra slopes, total snow accumulations of 6 to 12 inches at the resort level and two to three feet at the crest. For the Spring Mountains and Sheep Range, total snow accumulations of 6 to 12 inches between 7000 and 8000 feet and over a foot above 8000 feet. * WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Heavy wet snow will add weight to sensitive structures and rooftops. * ADDITIONAL DETAILS...Generally light snowfall this morning will trend more showery this afternoon with a lull in the snowfall this evening and overnight. Heavier snowfall will resume Monday and persist into the late evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
308 WWUS45 KVEF 221152 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 352 AM PST Mon Jan 22 2024 CAZ519-NVZ018-019-230000- /O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Eastern Sierra Slopes-Sheep Range-Spring Mountains- Red Rock Canyon- Including Aspendell and Hayford Pk 352 AM PST Mon Jan 22 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. For the eastern Sierra slopes, new snow accumulations around 8 inches at the resort level and a foot at the crest, with locally higher amounts in heavier showers. For the Spring Mountains and Sheep Range, new snow accumulations of 6 to 12 inches between 7000 and 8000 feet and over a foot above 8000 feet. * WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...Through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Heavy wet snow will add weight to sensitive structures and rooftops. * ADDITIONAL DETAILS...One more round of heavier snowfall is expected today, persisting into Tuesday in the Clark County mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
412 WWUS45 KVEF 222315 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 315 PM PST Mon Jan 22 2024 CAZ519-NVZ018-019-231000- /O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Eastern Sierra Slopes-Sheep Range-Spring Mountains- Red Rock Canyon- Including Aspendell and Hayford Pk 315 PM PST Mon Jan 22 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. For the eastern Sierra slopes, new snow accumulations around 8 inches at the resort level and a foot at the crest, with locally higher amounts in heavier showers. For the Spring Mountains and Sheep Range, new snow accumulations of 6 to 12 inches between 7000 and 8000 feet and over a foot above 8000 feet. * WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...Through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Heavy wet snow will add weight to sensitive structures and rooftops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
734 WWUS45 KVEF 230323 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 723 PM PST Mon Jan 22 2024 CAZ519-230430- /O.CAN.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Eastern Sierra Slopes- 723 PM PST Mon Jan 22 2024 ...WINTER STORM WARNING IS CANCELLED... Snow in the Eastern Sierra has ceased. Flurries will still be possible in the crest of the Sierra, but no new accumulation is expected for elevations between 7,000 to 9,500 feet. $$ NVZ018-019-231530- /O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 723 PM PST Mon Jan 22 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow expected above 7000 feet. New snow accumulations of 5 to 10 inches will be possible for elevations above 7,000 feet through tomorrow morning. * WHERE...Elevations above 7,000 feet in the Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...Through 10 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Heavy wet snow will add weight to sensitive structures and rooftops. * ADDITIONAL DETAILS...Dense fog through the overnight period will result in limited visibility and dangerous driving conditions. Utilize extra caution when driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
327 WWUS45 KVEF 231438 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 638 AM PST Tue Jan 23 2024 NVZ018-019-231800- /O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 638 AM PST Tue Jan 23 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE 7000 FEET... * WHAT...Heavy snow above 7000 feet. New snow accumulations of 5 to 10 inches for elevations above 7,000 feet. * WHERE...Elevations above 7,000 feet in the Sheep Range and Spring Mountains-Red Rock Canyon. * WHEN...Through 10 AM PST this morning. * IMPACTS...Travel will be difficult. Chains or snow tires are required for Kyle Canyon, Lee Canyon and on Deer Creek roads. * ADDITIONAL DETAILS...Areas of dense fog may result in limited visibility and dangerous driving conditions. Utilize extra caution when driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel into the Spring Mountains, make sure you have chains or snow tires, winter clothing, extra food and water in your vehicle. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
199 WWUS45 KVEF 231743 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 943 AM PST Tue Jan 23 2024 NVZ018-019-231845- /O.EXP.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/ Sheep Range-Spring Mountains-Red Rock Canyon- Including Hayford Pk and Red Rock Canyon 943 AM PST Tue Jan 23 2024 ...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING ABOVE 7000 FEET... Light snow showers will persist through the afternoon in Lee and Kyle Canyons...but additional snowfall totals are not expected to exceed and additional inch or two. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 2:53 PM PST, 9 hours 14 minutes earlier.
Area forecast discussion, Jan 19, 2:53 PM PST, 9 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 253 PM PST Fri Jan 19 2024 .SYNOPSIS...A high pressure ridge will allow for temperatures to remain a few degrees above normal through Saturday. A series of systems will move through the region over the weekend into early next week. These systems will knock temperatures back down to normal for mid-January and bring increased precipitation chances to the area. A Winter Storm Watch is in effect for the Eastern Sierra, Spring Mountains, and Sheep Range for elevations above 7,000 feet from late Saturday night through Tuesday morning. Ridging and warmer than normal temperatures will return to the region during the second half of next week. && .SHORT TERM...through Saturday night. The ridge responsible for the mild and warm weather of the past few days continues to gradually push east as a trough digs along and approaches the West Coast. Warmer than normal temperatures will hold on through Saturday afternoon when the trough will begin to move inland and through the area. Precipitation chances will begin to increase in the Eastern Sierra late tonight, with increased precipitation chances gradually spreading east through the region throughout the day on Saturday. Snow levels will be around 6,000 feet with this first system, but snow impacts and accumulations are expected to minor to minimal through late Saturday night. && .LONG TERM...Sunday through next Friday. Precipitation intensity will briefly increase late Saturday night through Sunday morning as the base of the trough swings through southern Nevada. This first trough will clear out of the Desert Southwest on Sunday afternoon/evening and will be followed by a brief lull before the next system begins impacting the area early Monday morning. This second system will be associated with an Atmospheric River (AR) and will impact the region through Tuesday afternoon. Snow levels will rise to around 7,000 to 7,500 feet with this system due to the slightly warmer maritime airmass associated with it. The bulk of snow in the Eastern Sierra, Spring Mountains, and Sheep Range is expected to fall with this second system. A Winter Storm Watch has been issued for elevations above 7,000 feet in the aforementioned mountainous areas beginning late Wednesday night, as the trough axis of the first system moves through, and continuing through Tuesday morning when the second system will have begun to move out of the area. 6 to 12 inches of snow are expected for elevations between 7,000 and 9,500 feet in the Spring Mountains and Sheep Range, where as the same elevations in the Eastern Sierra are only forecast to receive 3 to 9 inches of snow. This difference is due to the second trough having a more southerly trajectory than its predecessor. For elevations below 7,000 feet, precipitation is expected to fall as rain. As was the case with the first system, we will see precipitation chances gradually spread eastward The heaviest precipitation is expected to occur Monday as the trough axis swings through the area, with the highest precipitation amounts occurring in the southern and eastern portions of the forecast area. As this axis swings through, it will be accompanied by weak instability across southern San Bernardino and southern Mohave counties. This will have the potential to result in a more convective mode of precipitation (i.e., relatively more intense precipitation rates). Additionally, cloud flashes and the potential rumble of thunder cannot be ruled out. By Tuesday the trough will have begun to clear out of the region with precipitation chances decreasing from west to east. A developing ridge will be the dominant synoptic feature for the Desert Southwest during the latter half of the week. As a result of this ridge, we will see temperatures rebound back up to above normal values after this weekend's systems knocks us back down to more seasonal temperatures. && .AVIATION...For Harry Reid...Winds less than 8kts following normal diurnal directional changes will continue into Saturday morning. Expect to see increasing and lowering clouds through the afternoon and overnight period with a 50% chance of CIGs below 5k feet starting between 13-15Z Sunday morning and increasing to around 70% after 16Z. There will be a few showers developing over the Spring Mountains early Saturday morning with increasing coverage through the afternoon. Although most of the shower activity will remain over the mountains, did add a VCSH group after 21Z. More widespread showers and low CIGs are expected at times Sunday through Tuesday. For the rest of southern Nevada, northwest Arizona and southeast California...Most area TAF sites will see a continuation of light winds following typical diurnal directional trends into Saturday morning. The exception will be in the Owens Valley, including KBIH, where gusty southerly winds to 25kts will develop this afternoon and persist through the remainder of the forecast period. High and mid- level clouds will continue to increase across the region, but bases in most areas should remain AOA 15kft AGL into Saturday. Once again the exception to this will be KBIH, where CIGs are expected to fall to near 10kft AGL by late evening and decrease further overnight to 6-8kft AGL by Saturday morning as showers move into that area. CIGs will then lower across the region through the day Saturday with most areas seeing CIGs 5-7k feet by late Saturday afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Warnings in Nevada, 2024Winter Storm Warnings in California, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.